The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
The Food and Drug Administration has issued information to health care professionals on the risk of drug-drug interaction in patients taking both St. John's Wort (hypericum perforatum) and indinavir.
Results from a study conducted by the National Institutes of Health and published in the Feb. 12 Lancet show that concomitant use of the two drugs substantially decreases the plasma concentration of indinavir.1 Although indinavir was the only protease inhibitor examined in this study, the FDA advisory states that, based on the data seen in this study, St. John's Wort may significantly decrease plasma concentrations of all protease inhibitors taken concomitantly with the herb. Other related drugs, specifically nonnucleoside reverse transcriptase inhibitors, may be similarly affected. (For a copy of the advisory, go to http://www.fda.gov /cder/drug/ advisory/ stjwort.htm.)
Health care providers are encouraged to report any and all serious adverse events related to concomitant use of St. John's Wort and any prescription drug to the FDA MedWatch program at (800) FDA-1088 or fax the FDA at (800) FDA-0178. In the meantime, pharmacists will do their part to avoid drug-drug reactions by counseling patients about concomitant use of drugs, both over-the-counter and prescription. Herbal remedies also should be part of a complete medication history.
1. Piscitelli SC, Burstein AH, Chaitt D, et al. Indinavir concentrations and St. John's wort. Lancet 2000; 355:547-548.